Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Shreveport, LA

January 30, 2011Hempstead County, Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 30, 2011, 5:16 PM CST for Hempstead County, Howard County, Arkansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2011, 5:16 PM CST (23:16 UTC)
Expired
Jan 30, 2011, 6:15 PM CST
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR

The radar

The Western Arkansas radar (KSRX), 158 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 5:28 PM CSTHAIL 0.756 W Nashville, AR
Jan 30, 6:10 PM CSTHAIL 13 Nw Nashville, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS54 KSHV 302316
SVRSHV
ARC057-061-310015-
/O.NEW.KSHV.SV.W.0004.110130T2316Z-110131T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CST SUN JAN 30 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  SOUTH CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...

* UNTIL 615 PM CST

* AT 516 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MINERAL SPRINGS...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OZAN
  AND MCCASKILL.

LAT...LON 3400 9371 3400 9366 3397 9361 3397 9358
      3378 9360 3384 9400 3388 9402 3389 9404
      3392 9406 3399 9406 3402 9379 3401 9373
TIME...MOT...LOC 2316Z 276DEG 8KT 3394 9394

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 3:50 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 30, 3:50 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST SUN JAN 30 2011

.DISCUSSION...

STORMS HAVE BEEN NICE THIS AFTERNOON AS WE HAVE HAD NO SEVERE
ACTIVITY THUS FAR. A FEW STORMS PULSED UP TO PRODUCE PEA TO DIME
SIZE HAIL...OTHERWISE MOST AREAS ALONG AND SOUTH OF I20 JUST GOT
SOME GOOD RAIN TODAY.

SATELLITE IMAGERY SHOWS THE UPPER LEVEL DISTURBANCE THAT PROVIDED
THE RAIN...MOVING INTO DEEP EAST TEXAS AT THIS TIME AND SHOULD
CONTINUE ITS PROGRESSION EASTWARD. RAIN CHANCES WILL REMAIN DECENT
SOUTH OF I20 THIS AFTERNOON AND EVENING...WITH THE HIGHER POPS
BEING EAST OF I49. SOME LINGERING SHOWER ACTIVITY MAY PERSIST
OVERNIGHT AND INTO TOMORROW...BUT TAPERED POPS DOWN ACROSS MUCH
OF THE AREA TO 20 CENTS.

THE NEXT SYSTEM WHICH WILL PROVIDE THE VERY COLD AIR FOR US THIS
WEEK...COMES INTO TO PLAY MONDAY NIGHT AS THE UPPER LEVEL TROUGH
AXIS SLIDES INTO WEST TEXAS. RAIN CHANCES INCREASE DRAMATICALLY
ACROSS THE AREA TUESDAY...WITH THE ARCTIC COLD FRONT KNOCKING AT
THE DOOR EARLY TUESDAY MORNING. THIS FRONT WILL RACE THROUGH THE
AREA...AND SHOULD BE THROUGH THE HEART OF THE ARKLATEX BY MIDDAY
TUESDAY. I HAVE WORDED A RAIN...SLEET...SNOW TURNOVER/MIX IN
EXTREME NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA TUESDAY AFTERNOON.
AND ALTHOUGH NOT WORDED...I WILL NOT RULE OUT SOME OF THIS
ACTIVITY GETTING INTO PARTS OF SW ARKANSAS GENERALLY ALONG AND NORTH
OF I30.

A VERY COLD SCENARIO SETS UP FOR THE MIDDLE AND LATTER PART OF THE
WORK WEEK...AS TEMPS DROP OFF TO NEAR HARD FREEZE CRITERIA IN THE
LATTER HALF OF THE WEEK. INTRODUCED A SLIGHT CHANCE OF SNOW FOR
THE AREA FRIDAY NIGHT...TO RESPECT AN UPPER LOW TRANSGRESSING
ACROSS THE AREA DURING THIS TIME.

TEMPS ARE IN RANGE OF GFS...BUT SPECIFICALLY FOLLOWED NAM TEMPS
WITH THE PROGRESSION OF THE FRONT ON TUESDAY.

ELEVEN

&&

.AVIATION...

SHOWERS AND EMBEDDED TSTMS ACROSS MOST OF NORTH LA..AND EAST TX
LAKES. PCPN PREVAILING AT LFK AND MLU TERMINALS...TEMPO CONDITIONS
ALONG THE INTERSTATE 20 TERMINALS AT TYR...GGG...SHV
TERMINALS...WHERE CONVECTION MORE SCATTERED.  SHORT WAVE  WILL MOVE
EAST OF AREA BTWN 00-03Z MONDAY. ADDITIONAL GULF AIR IN SOUTHERLY
FLOW WILL BRING ON WIDESPREAD IFR/LIFR CIGS...AND PERHAPS IFR VSBY
ALSO...FURTHER ENHANCED BY WET GROUND AND INITIALLY NARROW TEMP AND
DEWPOINT SPREADS...AT LFK...MLU..AND SHV TERMINALS. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  67  58  61  24 /  40  20  50 100  10
MLU  57  65  57  67  28 /  60  20  40 100  10
DEQ  52  62  47  48  20 /  20  30  60 100  20
TXK  56  64  54  55  22 /  20  20  50 100  10
ELD  56  64  55  59  24 /  60  20  40 100  10
TYR  56  67  50  50  21 /  20  20  50 100  10
GGG  58  67  55  55  22 /  20  20  50 100  10
LFK  61  70  60  61  24 /  20  20  40 100  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Jan 30, 11:57 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CST SUN JAN 30 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-311200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1157 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STORM SYSTEM WILL MOVE EAST ACROSS THE FOUR STATE REGION MONDAY
NIGHT INTO TUESDAY MORNING...ALLOWING FOR ISOLATED THUNDERSTORMS.
UPPER LEVEL CONDITIONS ASSOCIATED WITH THIS SYSTEM MAY BE
CONDUCIVE FOR SOME STORMS TO PRODUCE HAIL. HOWEVER...THE RISK
REMAINS LOW AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

MUCH COLDER AIR WILL SPILL ACROSS THE AREA ON TUESDAY AND
TUESDAY NIGHT SENDING OVERNIGHT LOWS WELL BELOW FREEZING... WITH A
HARD FREEZE POSSIBLE FOR MUCH OF THE AREA WEDNESDAY NIGHT AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
311200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1157 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PROVIDE SHOWERS AND
THUNDERSTORMS...GENERALLY SOUTH OF I20 THIS AFTERNOON AND THIS
EVENING AS IT TRACKS EAST ACROSS THE AREA. SOME OF THE THUNDERSTORMS
MAY BE CAPABLE OF PRODUCING HAIL...AND DAMAGING STRAIGHT LINE WINDS
OR ISOLATED TORNADOES CAN NOT BE TOTALLY RULED OUT. HOWEVER NO WIDESPREAD
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STORM SYSTEM WILL MOVE EAST ACROSS THE FOUR STATE REGION MONDAY
NIGHT INTO TUESDAY MORNING...ALLOWING FOR ISOLATED THUNDERSTORMS.
UPPER LEVEL CONDITIONS ASSOCIATED WITH THIS SYSTEM MAY BE
CONDUCIVE FOR SOME STORMS TO PRODUCE LARGE HAIL. HOWEVER...THE
RISK REMAINS LOW AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

MUCH COLDER AIR WILL SPILL ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT SENDING OVERNIGHT LOWS WELL BELOW FREEZING... WITH A HARD
FREEZE POSSIBLE FOR MUCH OF THE AREA WEDNESDAY NIGHT AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Jan 30, 12:10 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST SUN JAN 30 2011

TXZ152-165-166-301915-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
1210 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...HUNTINGTON...LUFKIN AND MACUNE...

AT 1207 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUNTINGTON...OR 10 MILES
SOUTHEAST OF LUFKIN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jan 30, 3:04 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST SUN JAN 30 2011

TXZ152-165-166-302200-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
304 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...HUNTINGTON...LUFKIN AND MACUNE...

AT 259 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BULLARD...OR 7 MILES SOUTHWEST
OF WHITEHOUSE...MOVING EAST AT 25 MPH. DIME SIZE HAIL COVERING THE GROUND
HAS ALREADY BEEN REPORTED WITH THIS STORM.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jan 30, 3:25 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CST SUN JAN 30 2011

TXZ125-136-137-302215-
GREGG-SMITH-UPSHUR-
325 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR...SMITH AND GREGG...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...CLARKSVILLE CITY...DIANA...EAST MOUNTAIN...GILMER...
     GLADEWATER...LIBERTY CITY...LONGVIEW...WEST MOUNTAIN AND WHITE
     OAK...

AT 322 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BIG SANDY...OR 7
MILES WEST OF GLADEWATER...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.